• Sophia Chambers Sophia Chambers
    June 22, 2009
    swollen ankles
    Sophia Chambers Sophia Chambers
    June 22, 2009

    I have had problems with swollen ankles for the last year.  My doctors order the stockings, but it is to hot to wear them.  I currently taking enbrel, arava, and salsalate. Do anyone else have swollen ankle and what has help you?  I also walk 2 to 4 miles 3 to 5 days a week and drink plenty of water.  Thank for your help in advance.

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    June 23, 2009
    Lene  Andersen
    Health Guide
    June 22, 2009

    It depends on why your ankles are swelling - is the ankle joint that swelling with RA inflammation or is it fluid/edema?  If your doctor has suggested the stockings, it sounds like it may be the latter, so you could talk to your family doctor about doing some tests to find out why your ankles swell. I know that the stockings are hot, but maybe you could try wearing them part of the day? And when you sit at the computer or watching TV, try to sit with your feet elevated.  You can also elevate the bottom of your bed (e.g., by putting a couple bricks underneath the foot of the bed. However, I would definitely recommend you speak to either you rheumatologist the family doctor about what causes the swelling and what other options you have in addition to the stockings.

    • Sophia Chambers
      June 23, 2009
      Sophia Chambers
      June 23, 2009

      I had to have surgery last year and the orthopedic doctor recommend the stockings, my rheumatologist told me it was the RA.  Somedays they don't swell as much. I do notice if I walk they swell less.

      READ MORE
    • Lene  Andersen
      June 23, 2009
      Lene  Andersen
      Health Guide
      June 23, 2009

      If it is the RA, I'm not sure the stockings are going to help much. From what I read about the procedure, it's a fusion of the ankle joint, is that right? Whenever one of my joints has fused, it's usually meant that the RA is barely there, so maybe that will eventually settle down for you.

       

      However, if it is the RA flaring a bit, you may want to talk to your doctor about upping one of your meds or maybe giving you a small dose of prednisone as a sort of booster. Sometimes, it can mean the difference between doing all right and doing really well. I will say this, though - my feet usually swell in the evening and I use a wheelchair, so depending on when you're a swell, it may just be the regular rhythm of your body. Still, if you can sit with your feet elevated, that will probably help. As well, if walking helps, then go for it!

      READ MORE
    • Sophia Chambers
      June 24, 2009
      Sophia Chambers
      June 24, 2009

      I had knee arthroscopy done and I had some tearing in my right knee.  My doctor had talked about taking some of the water of my ankle, but it don't swell as much as they did.  I do notice they swell more when I stand on them for a long time.  I guess its all part of RA.

      READ MORE

FROM OUR COMMUNITY

  • sunshinegal43oh June 23, 2009
    sunshinegal43oh
    June 22, 2009

    I was DX for RA back in April. I've been having a lot of swelling in my ankles/feet. My Rheumie gave me Prednisone. I take three pills a day for a few days, then go down to 2 pills a day for a few days, then to 1 pill a day, etc.

    The Prednisone really helps my swelling.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.